High Wind, Swisher
- When
- February 16, 7:10 PM CST
- Where
- Swisher forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Widespread high based rain showers developed in advance of a strong upper level storm system on the afternoon of the 16th. Some isolated thunder showers mixed in with the rain showers but updrafts were too weak for longer lived thunder activity.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread high based rain showers developed in advance of a strong upper level storm system on the afternoon of the 16th. Some isolated thunder showers mixed in with the rain showers but updrafts were too weak for longer lived thunder activity. Lower levels of the atmosphere were generally dry which allowed most precipitation to evaporate before reaching the surface. As a result, strong winds were able to reach the surface and generate severe wind gusts.
Severe wind gusts were reported by the Texas Tech University West Texas mesonet are below:
58 mph at Anton (Hockley County) and Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 6:10 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Lubbock TX 610 PM CST Wed Feb 16 2022 .AVIATION... VFR conditions are expected for the remainder of this evening through around midnight. Strong surface southwesterlies this afternoon and evening will give way to a strong cold front that will pass south across our area overnight. Strong north winds will quickly overrun the region overnight and persist throughout the day tomorrow. MVFR/IFR ceilings are expected after 0900Z for KCDS and KPVW, with less impacts expected at KLBB attm. && .PREV DISCUSSION... /issued 213 PM CST Wed Feb 16 2022/ DISCUSSION... Impactful weather will continue after sunset this evening as a short wave slowly rotates towards the region from the southwestern US. This potent short wave was still located well to the west of the area in southern Arizona this afternoon. The speed of this short wave has been slowing down a bit each run so precipitation onset may be delayed even more. Large scale lift from an upper level jet streak will maximize over the region around the 03-06Z time frame over the Rolling Plains. Prior to this time, strong lift over the South Plains may be able to generate high based shower activity with this region in the dry near surface air west of the dryline. As a pacific cold front overtakes the dryline late this evening, low level convergence will increase over the Rolling Plains increasing the chance of lower based convection. Convection that does manifest will quickly move off east of the Rolling Plains with a very strong amount of deep layer shear. Mid level temperatures will begin to cool later this afternoon increasing the mid level lapse rates. These mid level lapse rates are forecast to be between 7-8 C/km prior to convective initiation in the Rolling Plains. Lifting elevated parcels yields up to 500 J/kg of instability, therefore, a small potential for severe storms will exist. Strong winds will be the primary threat from convection. Moisture will attempt to wrap around the short wave early Thursday morning as convection is moving east. Falling temperatures may allow liquid precipitation to change to wintry precipitation in the extreme southern Texas Panhandle which may result in very light accumulations. Precipitation will likely cut off after sunrise as the upper low lifts away from the region. Much colder temperatures will follow the cold front on Thursday. The coldest temperatures will come Friday morning when a 1030mb surface ridge will settle over the region. After this system passes the area on Thursday we will be under zonal to northwest flow aloft. Temperatures will rapidly climb above seasonal averages from this weekend through Monday due to surface lee troughing every afternoon. Upper level flow looks to back to the southwest again early next week. An initial short wave looks to come across Texas around the Monday into Tuesday time frame but may have little precipitation impact on the region. The next cold air dump may be around Tuesday of next week but models differ on the exact timing of the front at the moment. Another short wave may impact the region around the middle to late next week but confidence is very low at the moment. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST this evening for TXZ021>031- 033>036-039>041. Wind Advisory from 3 AM to noon CST Thursday for TXZ021>038. && 99/99/55
Hazardous Weather Outlook National Weather Service Lubbock TX 708 PM CST Wed Feb 16 2022 TXZ021>044-180115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 708 PM CST Wed Feb 16 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Thunderstorms are expected to develop this evening mainly along and east of I-27/US-87. A few storms may become severe east of a line from Turkey to Crosbyton to Justiceburg. The main risks will be hail to the size of quarters and wind gusts to 60 mph. Isolated strong wind gusts to 55 mph are possible this evening over the entire region as high-based showers develop and move eastward over the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Northerly winds of 25 to 35 mph with gusts up to 45 mph are expected Thursday morning through early afternoon. A Wind Advisory is in effect for much of the area from 3 AM through noon on Thursday. Dry and windy conditions will bring elevated to near-critical fire danger back to the region on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998358, 998359.